Univariate Polynomial Real Root Isolation: Continued Fractions Revisited

  • Elias P. Tsigaridas
  • Ioannis Z. Emiris
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 4168)

Abstract

We present algorithmic, complexity and implementation results concerning real root isolation of integer univariate polynomials using the continued fraction expansion of real numbers. We improve the previously known bound by a factor of , where d is the polynomial degree and τ bounds the coefficient bitsize, thus matching the current record complexity for real root isolation by exact methods. Namely, the complexity bound is \({{\widetilde{\mathcal{O}}_B}(d^4 \tau^2)}\) using a standard bound on the expected bitsize of the integers in the continued fraction expansion. We show how to compute the multiplicities within the same complexity and extend the algorithm to non square-free polynomials. Finally, we present an efficient open-source C++ implementation in the algebraic library synaps, and illustrate its efficiency as compared to other available software. We use polynomials with coefficient bitsize up to 8000 and degree up to 1000.

References

  1. 1.
    Akritas, A.: An implementation of Vincent’s theorem. Numerische Mathematik 36, 53–62 (1980)MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Akritas, A.: There is no ”Uspensky’s method”. Extended Abstract. In: Proc. Symp. on Symbolic and Algebraic Computation, Waterloo, Canada, pp. 88–90 (1986)Google Scholar
  3. 3.
    Akritas, A., Bocharov, A., Strzébonski, A.: Implementation of real root isolation algorithms in Mathematica. In: Abstracts of Interval 1994, Russia, pp. 23–27 (1994)Google Scholar
  4. 4.
    Akritas, A., Strzebonski, A.: A comparative study of two real root isolation methods. Nonlinear Analysis: Modelling and Control 10(4), 297–304 (2005)MATHMathSciNetGoogle Scholar
  5. 5.
    Akritas, A.G.: Elements of Computer Algebra with Applications. J. Wiley & Sons, New York (1989)MATHGoogle Scholar
  6. 6.
    Bini, D., Fiorentino, G.: Design, analysis, and implementation of a multiprecision polynomial rootfinder. Numerical Algorithms, 127–173 (2000)Google Scholar
  7. 7.
    Bombieri, E., van der Poorten, A.: Continued fractions of algebraic numbers. In: Computational Algebra and Number Theory, pp. 137–152. Kluwer, Dordrecht (1995)Google Scholar
  8. 8.
    Brent, R., van der Poorten, A., Riele, H.: A comparative study of algorithms for computing continued fractions of algebraic numbers. In: Cohen, H. (ed.) ANTS 1996. LNCS, vol. 1122, pp. 35–47. Springer, Heidelberg (1996)Google Scholar
  9. 9.
    Collins, G., Akritas, A.: Polynomial real root isolation using Descartes’ rule of signs. In: SYMSAC 1976, New York, USA, pp. 272–275. ACM Press, New York (1976)CrossRefGoogle Scholar
  10. 10.
    Collins, G.E., Loos, R.: Real zeros of polynomials. In: Buchberger, B., Collins, G.E., Loos, R. (eds.) Computer Algebra: Symbolic and Algebraic Computation, 2nd edn., pp. 83–94. Springer, Wien (1982)Google Scholar
  11. 11.
    Davenport, J.H.: Cylindrical algebraic decomposition. Technical Report 88–10, School of Mathematical Sciences, University of Bath, England (1988)Google Scholar
  12. 12.
    Du, Z., Sharma, V., Yap, C.K.: Amortized bound for root isolation via Sturm sequences. In: Wang, D., Zhi, L. (eds.) Int. Workshop on Symbolic Numeric Computing, School of Science, Beihang University, Beijing, China, pp. 81–93 (2005)Google Scholar
  13. 13.
    Eigenwillig, A., Sharma, V., Yap, C.: Almost tight complexity bounds for the Descartes method. In: ISSAC 2006 (to appear, 2006)Google Scholar
  14. 14.
    Emiris, I., Tsigaridas, E.P.: Computations with one and two algebraic numbers. Technical report, ArXiv (December 2005)Google Scholar
  15. 15.
    Emiris, I.Z., Mourrain, B., Tsigaridas, E.P.: Real Algebraic Numbers: Complexity Analysis and Experimentation. RR 5897, INRIA (April 2006)Google Scholar
  16. 16.
    Emiris, I.Z., Tsigaridas, E.P., Tzoumas, G.M.: The predicates for the Voronoi diagram of ellipses. In: Proc. 24th Annual ACM SoCG, pp. 227–236 (2006)Google Scholar
  17. 17.
    Khintchine, A.: Continued Fractions. University of Chicago Press, Chicago (1964)MATHGoogle Scholar
  18. 18.
    Kioustelidis, J.: Bounds for the positive roots of polynomials. Journal of Computational and Applied Mathematics 16, 241–244 (1986)MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Krandick, W., Mehlhorn, K.: New bounds for the Descartes method. JSC 41(1), 49–66 (2006)MATHMathSciNetGoogle Scholar
  20. 20.
    Mignotte, M.: Mathematics for computer algebra. Springer, New York (1991)Google Scholar
  21. 21.
    Mignotte, M., Stefanescu, D.: Polynomials. Springer, Heidelberg (1999)MATHGoogle Scholar
  22. 22.
    Mignotte, M.: On the Distance Between the Roots of a Polynomial. Appl. Algebra Eng. Commun. Comput. 6(6), 327–332 (1995)MATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Mourrain, B., Pavone, J.P., Trébuchet, P., Tsigaridas, E.: SYNAPS, a library for symbolic-numeric computation. In: 8th MEGA, Italy. Software presentation (2005)Google Scholar
  24. 24.
    Pan, V.: Solving a polynomial equation: Some history and recent progress. SIAM Rev. 39(2), 187–220 (1997)MATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    Richtmyer, R., Devaney, M., Metropolis, N.: Continued fraction expansions of algebraic numbers. Numerische Mathematik 4, 64–68 (1962)CrossRefMathSciNetGoogle Scholar
  26. 26.
    Rosen, D., Shallit, J.: A continued fraction algorithm for approximating all real polynomial roots. Math. Mag. 51, 112–116 (1978)MATHMathSciNetCrossRefGoogle Scholar
  27. 27.
    Rouillier, F., Zimmermann, Z.: Efficient isolation of polynomial’s real roots. J. of Computational and Applied Mathematics 162(1), 33–50 (2004)MATHCrossRefMathSciNetGoogle Scholar
  28. 28.
    Stefanescu, D.: New bounds for the positive roots of polynomials. Journal of Universal Computer Science 11(12), 2132–2141 (2005)MathSciNetGoogle Scholar
  29. 29.
    Uspensky, J.V.: Theory of Equations. McGraw-Hill, New York (1948)Google Scholar
  30. 30.
    van der Poorten, A.: An introduction to continued fractions. In: Diophantine analysis, pp. 99–138. Cambridge University Press, Cambridge (1986)Google Scholar
  31. 31.
    van der Sluis, A.: Upper bounds for the roots of polynomials. Numerische Mathematik 15, 250–262 (1970)MATHCrossRefMathSciNetGoogle Scholar
  32. 32.
    Vincent, A.J.H.: Sur la résolution des équations numériques. J. Math. Pures Appl. 1, 341–372 (1836)Google Scholar
  33. 33.
    von zur Gathen, J., Gerhard, J.: Fast Algorithms for Taylor Shifts and Certain Difference Equations. In: ISSAC, pp. 40–47 (1997)Google Scholar
  34. 34.
    Yap, C.K.: Fundamental Problems of Algorithmic Algebra. Oxford University Press, New York (2000)MATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2006

Authors and Affiliations

  • Elias P. Tsigaridas
    • 1
  • Ioannis Z. Emiris
    • 1
  1. 1.Department of Informatics and TelecommunicationsNational Kapodistrian University of AthensHELLAS

Personalised recommendations